3

   
 
Follow up of the case No. 13
Prepared by...
Virat Sirisanthana, M.D.
Department of Pediatrics, Faculty of Medicine, Chiang Mai University
Patient: Case No. 13: A 9-year-old HIV-infected girl who had miliary tuberculosis and herpes simplex keratitis was referred to be followed up at a community hospital. A few days before the discharge from CMU hospital, the highly active antiretroviral therapy (HAART) was started (4 weeks after the initiation of anti-tuberculous drugs).
The medications included:
1. Anti-tuberculous drugs: INH, rifampicin, pyracinamide, streptomycin IM
2. Acyclovir eye drop for herpes keratitis
3. HAART:GPOvir (stavudine, lamivudine and navirapine)
At the community hospital:
> 9 days after the discharge, she was followed up at the out patient department of a community hospital. The CXR (figure 2) was taken due to her non-specific complaint. She was sent home to continue the same medications.
> 38 days after the discharge, she was admitted to the community hospital because of abdominal discomfort for 5 days PTA. She was afebrile and in respiratory distress. The CXR (figure 3) and abdominal (figure 4) films were taken. She did not responded to supportive treaments and expired on the 6 days of hospitalization.

 

Figure 1. The previous CXR: before the discharge from CMU hospital (taken 10 days before the CXR in figure 2)

28 days after starting anti-tuberculous treatment: the "miliary" pattern persisted, although each nodule was smaller in size.

At the time HAART was started


Figure 2. CXR at the community hospital

40 days after starting anti-tuberculosis treatment

12 days after HAART was started

10 days after the discharge

There was widening of the mediastinum which indicated thoracic adenopathy.

There was an increasing density of nodules in both lungs which represented worsening of the pulmonary parenchymal disease. (although, it might partly be the effect of the patient's movement and the under-exposure of the film)


Figure 3. CXR at the community hospital when she was admitted.

70 days after starting anti-tuberculous treatment

41 days after HAART was started

Right pleural fluid was seen. The previous "miliary pattern" was not clearly seen.



Figure 4. Abdominal X-ray at the community hospital when she was admitted.

70 days after starting anti-tuberculosis treatment

41 days after HAART was started

The film showed evidence of ascites.

 

Discussion: Although the repeated CD4 cell count and viral load (VL) were not done. The diagnosis of "Immune Reconstitution Imflammatory Syndrome" (IRIS) was the most likely diagnosis.

> After the use of highly active antiretroviral therapy (HAART), there has been a decrease in the incidence of opportunistic infections among HIV-infected patients. However, experience during the past several years has disclosed the emergence, in a small proportion of cases, of a unique set of complications. This phenomenon is now labeled as immune reconstitution inflammatory syndrome (IRIS)
> It is a paradoxical deterioration in clinical status attributable to the recovery of the immune system during HAART
> The manifestations of this syndrome are diverse and depend on the particular infectious agent involved. All of these patients had significant increases in CD4 cells with a marked decreasing in VL.
> The most common presentation of tuberculosis-induced IRIS is transient worsening of the previous pulmonary lesions which commonly occurs 1-5 weeks after starting HAART. The presentations were worsening parenchymal disease, thoracic adenopathy, and pleural effusion. Improvement occurring between 2 weeks and 3 months later. In severe case the patient could also develop ascites (ref. 2).
> Other than supportive and symptomatic managements, corticosteriod may be added in severe cases.
Suggested reading:
> 1. Shelburne SA 3rd, Hamill RJ, Rodriguez-Barradas MC, et al. Immune reconstitution inflammatory syndrome: Emergence of a unique syndrome during highly active antiretroviral therapy. MEDICINE 81:213-27,2002
> Fishman JE, Saraf-Lavi E, Narita M, Hollender ES, Ramsinghani R, Ashkin D. Pulmonary tuberculosis in AIDS patients: transient chest radiographic worsening after initiation of antiretroviral therapy. AJR Am J Roentgenol. 2000;174:43-9.
> ѵ ѹ. Immune Reconstitution Inflammatory Syndrome 㹼ͪշҵҹ. ⪵ԾԷع, ѧ ԴҳԪ, ѧ Ţ (óҸԡ). Update on Pediatric Infectious Diseases 2004. ا෾ : ѷ Żþ ҡѴ 2547.p 287-93.
Click for full text in file.
ҡҹԴǹ㴢ͧ website ջѭǡѺԴԢԷ ͡ԴԷǹǢͧ سй vsirisan@rihes.org